Alert archive / Idaho / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Missoula, MT

September 11, 2024Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Sep 11, 2024, 1:57 PM MDT for Lemhi County, Idaho. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2024, 1:57 PM MDT (19:57 UTC)
Expired
Sep 11, 2024, 3:46 PM MDT
In force
109 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 192 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS55 KMSO 111957
FFWMSO
IDC059-112200-
/O.NEW.KMSO.FF.W.0002.240911T1957Z-240911T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
157 PM MDT Wed Sep 11 2024

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  The Moose Fire Burn Scar in...
  Northwestern Lemhi County in east central Idaho...

* Until 400 PM MDT.

* At 157 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Moose Fire Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Middle Salmon-Panther. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Moose Fire Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Moose Fire Burn
           Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 4531 11413 4528 11413 4525 11421 4529 11428
      4535 11430 4538 11428 4540 11419

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
780 
WGUS75 KMSO 112146
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
346 PM MDT Wed Sep 11 2024

IDC059-112156-
/O.CAN.KMSO.FF.W.0002.000000T0000Z-240911T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
346 PM MDT Wed Sep 11 2024

...FLASH FLOOD WARNING FOR THE MOOSE FIRE BURN SCAR IS CANCELLED FOR 
NORTHWESTERN LEMHI COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Thunderstorms remain in the forecast throughout the night, 
so stay alert for additional heavy rainfall in the area.

A Flood Watch remains in effect until 900 PM MDT for portions of 
east central Idaho and west central Montana.

&&

LAT...LON 4531 11413 4528 11413 4525 11421 4529 11428
      4535 11430 4538 11428 4540 11419

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:34 PM MDT, 23 minutes earlier.

Area forecast discussion, Sep 11, 1:34 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
134 PM MDT Wed Sep 11 2024

.UPDATE...As atmospheric conditions have evolved, warmer
temperatures and higher dew points are being observed. The
decision was made to issue flash flood watches for all counties
south and east of Missoula. We are concerned for debris flows from
burn scars, running water in urban areas built along hillsides,
and ponding of water in low lying areas. Please keep apprised of
current conditions.

&&

.AVIATION...Rain and embedded thunderstorms will overspread the
Northern Rockies region today, with rain becoming heavy at times
by this afternoon. Rain will continue through Thursday, lowering
visibility and ceiling heights at all terminals, particularly this
evening as the low makes its way into central Idaho. In doing so,
wrap around precipitation will increase and snow levels decrease,
causing snow above elevations of 6500 feet. Expect rain, fog,
mountain snow and obscurations to persist well into Thursday.

&&

.PREV DISCUSSION... /ISSUED 100 PM MDT Wed Sep 11 2024/

..Wet Weather System Today Through Friday, Mostly Beneficial
Rain With Some Hydrological Concerns and High Elevation Snow...

DISCUSSION...The forecasted wet weather system has begun with a
line of showers currently from the Camas Prairie ID, through
Lincoln County MT. We expect as the low pressure strengthens today
that line will negatively pivot on its axis and precipitation
will fill in throughout the Northern Rockies.

First, there is a chance for stronger storms, mainly from Lemhi
County, ID through southwest MT. The atmosphere is marginal in its
ability to produce these storms, but it is important to keep in
mind for outdoor plans that outflow wind gusts up to 40 mph are
possible along with locally heavy rains.

In general, precipitation forecast amounts remain unchanged and
there is high confidence in widespread beneficial rainfall. Just
in the last hour with simply virga and light showers, visibility
from smoke has improved and we expect continued improvements in
visibility and air quality over the next 24 hours.

How much rain you ask? It is near 100% probable for at least
0.50" widespread by Friday evening. The probability for at least
1" of rain is 40% in far northwest MT and 60-90% everywhere else.
One inch not enough, well in the Mission and Flathead Mountains,
Bob Marshall Wilderness, and Glacier National Park, 2 inches of
rain is 50 to 60% probable.

High elevation snow is also in the forecast above 6500 feet for
Lemhi County ID, the Eastern Clearwater, southern Bitterroot and
Sapphire, and Mission Mountains, along with the Bob Marshall
Wilderness and Glacier National Park. If you have back country
plans in these locations please plan for wet and cold conditions.

After a brief appearance of near normal mid-September temperatures
Saturday and Sunday, our next weather maker approaches Monday
night. Current weather models are showing a more southerly track,
however there is some confidence of much cooler temperatures,
widespread rain, and high elevation snow.

AVIATION...Rain and embedded thunderstorms will overspread the
Northern Rockies region today, with rain becoming heavy at times
by this afternoon. Rain will continue through Thursday, lowering
visibility and ceiling heights at all terminals, particularly this
evening as the low makes its way into central Idaho. In doing so,
wrap around precipitation will increase and snow levels decrease,
causing snow above elevations of 6500 feet. Expect rain, fog,
mountain snow and obscurations to persist well into Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch until 9 PM MDT this evening for Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region.

     Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

     Winter Weather Advisory from 6 PM Thursday to 6 AM MDT Friday
     for West Glacier Region.

     Winter Weather Advisory from noon Thursday to 6 AM MDT Friday
     for Potomac/Seeley Lake Region.

ID...     Flood Watch until 9 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for Eastern Lemhi County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:29 PM MDTFlood WatchMSOLemhi8 hr

Nearby

Flash Flood Warnings in Idaho, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.